Pigment Adverse Reactions
Including Allergic Reactions and Migration

Technician Alert! Do NOT try to treat allergic reactions yourself. This is the practice of medicine. Do not allow anyone to diagnose or treat your client if they are not a physician and in no case should someone travel to your State from another State to try a "salt water"overtattoo treatment or use any other drug or chemical. Questions? Call Toll Free 888/664-9990. Ask for Dr. Dixon.

Allergic reactions are a concern to all of us in PC. We rarely heard of them until early 2003 when reports of allergic reactions to Premier Pigments True Color Concentrates began. These allergic reactions were uncommonly severe and frequent and affected brow, eyeliner and lipcolor clients. The problem orange pigment has since been identified and eliminated from the manufacturer's pigments, according to Premier. Do NOT do any retouches over a Premier True Color Concentrate with any pigments as allergic reactions have been associated with using safe pigments over Premier True Colors after such retouches. Do NOT use ANY True Color Concentrates as they have now all been recalled. For a list of colors associated with allergic reactions click here: FDA Recall Premier Pigments

False Alarm or True Allergic Reaction: Read 10 Steps to take at bottom of page

Many of us do not know how to tell the difference between an allergy to an aftercare product such as Bacitracin, a fever blister breakout, warts (yes, warts) and a true allergic reaction to pigment. What do we do and to whom do we turn in the event of a severe pigment allergic reaction? A team of doctors has evolved and is in place to help guide you and your clients.

Non-Allergic Reactions to Cosmetic Tattoo Pigments
A problem within the first week is not a pigment allergic reaction usually. They get better and not worse. Do not create "false alarms" because you or your client has these common signs in the first week following the procedure.

Swelling
Pain
Fever Blisters
Flaking/Peeling
Swelling lasts up to 3 days normally on eyeliner and lips. Exessive Swelling may be due to an allergy to Bacitracin or Neosporin, not pigment. Discomfort following lipcolor procedures may last up to 2 weeks. Eyelid discomfort may last up to 3 days. Brows are tender but not painful. Blisters of the lips are a sign of either fever blisters (breakout on about Day 3 following the lipcolor procedure) or overworking the lips with the needles. The client needs a prescription for Zovirax or Valtrex.

The body flakes off the outer layers of skin naturally. A good example is when you have a sunburn and your skin peels off. With permanent makeup, flaking is simply a sign that the body is healing. Prolonged flaking or dryness beyond 1-2 weeks indicate a prolonged healing period. Lips may need moisture balms for a long time. No allergic reaction; Normal lips after micropigmentation; dry and "crinkly" for a period of time in many


Jewelry Allergy: stainless steel needles contain nickel and chromium and have been reported to call transient puffiness of the eyelids. Usually these reactions subside over time without treatment.

Puffiness
Bruising
Impetigo (infection)
Bacitracin Allergy: Blisters/Swelling eyelids/Brows
Puffiness of the eyelids for up to 3 days following the procedure is normal. Are you allergic to jewelry? This may make you puffy longer. Bruising is most common on the eyelids and lips. It goes away within 3-5 days.
Impetigo is a skin bacterial infection characterized by blisters that may itch and which needs treatment by a physician. This is NOT a pigment allergic reaction. Yellow crusting occurs during the healing process. Impetigo is contagious.

Aftercare ointments such as Bacitracin cause severe swelling, blistering, itching and discomfort. The treatment is to stop using the ointment and the client will get better. Use only bland aftercare ointments such as Healquick, Aquaphor or Vaseline and you will not have this problem.

But first things first. Here are the signs of a true allergic reaction which need a doctor's attention:

Signs of True Pigment Allergic Reaction (Weeks to Months Later)
Cracking Bleeding Swelling Bumps Dry skin
Oozing Pain Itching Skin Raised like Puff Paint Blisters
Scabbing Burning Won't heal Gets worse Tender to touch
Allergic Reaction brow: puff paint appearance; raised
Granulomas in Lip
Pigment Allergy [Australia 200]
Eyelid Pigment Allergy

Granulomas in Lip 11/06
 

10 Steps to Take with Possible Pigment Allergic Reaction

1) Name and Age of Client
2) See the client and get good pictures
3) Document any prior procedures done before your procedures: List pigments used if known
4) Document dates of each procedure you did, the location and the pigments used
5) Lips: Document if client has history of fever blisters or if they have used any long lasting lipcolor such as Lip Ink
6) Spot Test: Check your spot test area behind the ear in the hairline. If you have NOT done a spot test, then do one now. If the result is negative then you will rule out a pigment allergic reaction. If it is positive, you can use that site for a punch biopsy.
7) Contact the manufacturer by phone or email. Send photos to manufacturer. If they do not respond, send a copy of your email via Registered Mail to the manufacturer.
8) Send your client to a dermatologist. Request client and physician visit this "Allergic Reactions" page on the Academy Website: www.micropigmentation.org/allergic_reactions/index.php
9) Tell dermatologist they should NOT inject steroids into the site. Doctors sometimes think they're dealing with hypertrophic scarring in these cases. So they need to get a punch biopsy before any treatment begins. Why? Because local steroids, laser or overtattooing with salt water can affect the tissue. An Academy physician can speak with the doctor if you wish.
10) Call 888/664-9990 for information. Get a copy of the Academy Spot Test recommendations.

FDA ALERTS see links below

FDA Alerts Consumers About Adverse Events Associated with "Permanent Makeup" July 2, 2004

Temporary Tattoos and Henna/Mehndi and FDA's Import Alert on Tattoo Removers

TATTOOS and PERMANENT MAKEUP
updated July 2 2004

 

 



Form for VOLUNTARY reporting of adverse (migration) or allergic reactions to pigments used in permanent makeup.Click here to download Colorwatch™ Form. This will help alert consumers and professionals against a possible problem pigment.





 

 


Search this site

Google

www micropigmentation.org


The American Academy of Micropigmentation is a proud Member of the
National Organization for Competency Assurance

Sitemap | © 2007 American Academy of Micropigmentation | Web Design by Digital Palette